Kansas, 2013

Flash Flood and Damaging Wind in Kansas, August 6 to 9, 2013

August 6 to 9, 2013 · NWS SGF · 2 events in 1 county or zone

A few isolated thunderstorms produced strong gusty winds and heavy rainfall which led to minor flash flooding.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SGF wrote it up.

A few isolated thunderstorms produced strong gusty winds and heavy rainfall which led to minor flash flooding.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before the first event at Aug 5, 10:18 PM CST, 2 hours 12 minutes earlier.

Area forecast discussion, Aug 5, 10:18 PM CST, 2 hours 12 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1118 PM CDT Mon Aug 5 2013

...Significant Risk for Flooding and Strong Storms Overnight...

.MESOSCALE DISCUSSION...
Issued AT 1110 PM CDT MON AUG 5 2013

Continue to monitor a convective complex that continues to evolve
and track eastward into eastern Kansas. Winds on the order of 60
to 80 mph have been associated with this complex across south
central Kansas. This storm complex will track east along an
instability and moisture axis that extends into southern Missouri.
Most unstable CAPE was on the order of 3000-5000 J/KG. This along
with favorable 0-3 KM shear vectors support a forward propagating
convective system into the area with the potential of strong if
not damaging winds. The greatest risk for damaging winds will
occur across southeastern Kansas and southwestern Missouri
generally west of Highway 65.

Unfortunately these storms will bring torrential rainfall rates
and additional rain totals of 1 to 3 inches with locally higher
amounts. Continued development and training storms may evolve into
Tuesday morning.

Any rainfall at this point will be an issue and the potential
exist for significant flash flooding overnight into Tuesday
morning. Areas that normally do not flood will be at risk for
flooding overnight into Tuesday morning. In addition the morning
commute will likely be impacted by flooded roads.

Emergency managers...media and all interests across southeastern
Kansas and the Missouri Ozarks are urged to closely monitor the
latest weather information and potential for flooding.

&&

.SHORT TERM...(This Evening through Tonight)
ISSUED AT 246 PM CDT MON AUG 5 2013

Showers and thunderstorms will remain possible this evening and
overnight, as a frontal system lies over the region. This will be
the primary mode of forcing, as a bigger complex of storms evolves
over northwest Kansas. This feature is being forced by a synoptic
short wave trough, and will be the next significant weather maker
for the Ozarks.

We have better precipitation chances occurring late tonight and
into Tuesday morning, as the northwest Kansas complex eventually
spreads into the Ozarks. Therefore, its quite possible that many
areas could remain dry through tonight.

.LONG TERM...(Tuesday through Monday)
ISSUED AT 246 PM CDT MON AUG 5 2013

Flat ridge will remain in place over the southern CONUS through the
period. The Canadian upper low is expected to transit the base of
the long wave trough over eastern Canada. The stationary front
will remain along the periphery of the upper level ridge to our
southwest through Wednesday providing a mechanism for the warm,
moist air to be lifted isentropicially as the nocturnal low level
jet sets up.

As the Canadian low rounds the base of the trough on Thursday, it
will push yet another surface cold front southward into northern
Missouri. However, as the front pushes into our area, it will once
again become stationary setting up a continuation of our already
wet pattern.

When and where precipitation occurs will be dependent upon a couple
of factors.  One being the time of day that the subtle shorts waves
rotate around the upper level ridge.  These subtle waves will help
to enhance any convection that can fire.  The second factor will be
either the set up of the low level jet for nocturnal convection or
sensible heating for daytime convection.  A combination of any of
these factors could create a situation for heavy rainfall although
the models are hinting more at night time convection mainly during
the overnight hours on Wednesday and Thursday.

Needless to say, temperatures, especially daytime highs, will be a
challenge. For now, will keep temperatures at or slightly below
seasonal normals.

&&

.AVIATION...(For the 00Z TAFS through 00Z Tuesday Evening)
ISSUED AT 815 PM CDT MON AUG 5 2013

Pilots can expect additional storms to move into the region
overnight bringing areas of MVFR conditions and the potential of
strong thunderstorm winds. IFR conditions will be possible in the
heavier rainfall. Improving flight conditions will return by
Tuesday afternoon.

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
MO...FLASH FLOOD WATCH through Tuesday evening FOR MOZ055>058-066>071-
     077>083-088>098-101>106.

KS...FLASH FLOOD WATCH through Tuesday evening FOR KSZ073-097-101.

&&

MESOSCALE...Foster
SHORT TERM...Cramer
LONG TERM...Gaede
AVIATION...Foster
Hazardous weather outlook, Aug 5, 9:42 PM CST, 2 hours 48 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1042 PM CDT MON AUG 5 2013

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-070345-
BOURBON-CRAWFORD-CHEROKEE-BENTON-MORGAN-MILLER-MARIES-VERNON-
ST. CLAIR-HICKORY-CAMDEN-PULASKI-PHELPS-BARTON-CEDAR-POLK-DALLAS-
LACLEDE-TEXAS-DENT-JASPER-DADE-GREENE-WEBSTER-WRIGHT-NEWTON-
LAWRENCE-CHRISTIAN-DOUGLAS-HOWELL-SHANNON-MCDONALD-BARRY-STONE-
TANEY-OZARK-OREGON-
1042 PM CDT MON AUG 5 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE MISSOURI
OZARKS AND EXTREME SOUTHEAST KANSAS.

.DAY ONE...TONIGHT.

WEATHER HAZARDS EXPECTED...

  LIMITED HAIL RISK.
  ELEVATED THUNDERSTORM WIND DAMAGE RISK.
  SIGNIFICANT FLOODING RISK.
  SIGNIFICANT LIGHTNING RISK.

DISCUSSION...

  A COMPLEX OF THUNDERSTORMS PRODUCING TORRENTIAL RAINFALL WILL
  MOVE EAST FROM KANSAS INTO SOUTHERN MISSOURI OVERNIGHT.
  EXCESSIVE RAINFALL ASSOCIATED WITH THESE STORMS WILL LEAD TO A
  SIGNIFICANT RISK FOR FLASH FLOODING.

  THERE IS AN ELEVATED RISK FOR STRONG TO POTENTIALLY DAMAGING
  WIND GUSTS TO 70 MPH ESPECIALLY FROM SOUTHEASTERN KANSAS INTO
  SOUTHWESTERN MISSOURI.

  INTENSE LIGHTNING AND HAIL TO THE SIZE OF QUARTERS WILL ALSO
  ACCOMPANY THE STRONGER STORMS.

  FLOODING IS ONGOING AND WILL CONTINUE OVER PORTIONS OF EXTREME
  SOUTHEAST KANSAS AND THE MISSOURI OZARKS THROUGH TONIGHT.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

  CLUSTERS OF SHOWERS AND THUNDERSTORMS ARE EXPECTED OVER THE
  REGION DURING THE DAY ON TUESDAY. FLOODING WILL LIKELY BE
  ONGOING TUESDAY MORNING.

  UNSETTLED WEATHER IS EXPECTED FOR THE REMAINDER OF THE WEEK
  INTO NEXT WEEKEND AS A FRONTAL BOUNDARY MEANDERS THROUGH THE
  AREA. CHANCES FOR THUNDERSTORMS WILL CONTINUE ON A NEAR DAILY
  BASIS...CAUSING ADDITIONAL FLOODING OVER LOCATIONS WITH
  SATURATED SOIL CONDITIONS.

  AFTERNOON HEAT INDEX VALUES MAY REACH THE MID TO UPPER 90S ON A
  DAILY BASIS THIS WEEK ACROSS EXTREME SOUTHEASTERN KANSAS AND
  WESTERN MISSOURI.

.SPOTTER INFORMATION STATEMENT...

  SPOTTER ACTIVATION MAY BE NEEDED IN THE NEXT SIX HOURS ACROSS
  SOUTHEASTERN KANSAS AND SOUTHWESTERN MISSOURI.

&&

THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH
OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WWW.CRH.NOAA.GOV/SGF(ALL LOWERCASE)

FOSTER

In the hours before

Local storm report, Aug 5, 10:06 PM CST, 2 hours 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1106 PM CDT MON AUG 05 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0817 PM     FLASH FLOOD      4 WNW ROGERSVILLE       37.13N 93.12W
08/05/2013                   GREENE             MO   DEPT OF HIGHWAYS

            HIGHWAY 125 CLOSED

&&

LDOOLEY
Local storm report, Aug 5, 10:09 PM CST, 2 hours 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1109 PM CDT MON AUG 05 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0820 PM     FLASH FLOOD      3 S ROGERSVILLE         37.07N 93.05W
08/05/2013                   CHRISTIAN          MO   DEPT OF HIGHWAYS

            HIGHWAY U CLOSED

&&

LDOOLEY
Local storm report, Aug 5, 11:13 PM CST, 1 hour 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1213 AM CDT TUE AUG 06 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0704 PM     HAIL             6 ENE NIXA              37.07N 93.20W
08/05/2013  E1.75 INCH       CHRISTIAN          MO   TRAINED SPOTTER

            DELAYED REPORT FROM MONDAY EVENING.

&&

GAGAN
Local storm report, Aug 5, 11:16 PM CST, 1 hour 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1216 AM CDT TUE AUG 06 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0704 PM     HAIL             4 ENE NIXA              37.07N 93.22W
08/05/2013  E1.00 INCH       CHRISTIAN          MO   TRAINED SPOTTER

            DELAYED REPORT FROM MONDAY EVENING.

&&

GAGAN
Special weather statement, Aug 5, 11:23 PM CST, 1 hour 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1223 AM CDT TUE AUG 6 2013

KSZ073-097-101-060630-
BOURBON KS-CHEROKEE KS-CRAWFORD KS-
1223 AM CDT TUE AUG 6 2013

...SIGNIFICANT WEATHER ADVISORY FOR BOURBON...CHEROKEE AND CRAWFORD
COUNTIES...

AT 1219 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
SEVERE THUNDERSTORMS ALONG A LINE EXTENDING FROM 24 MILES WEST OF
PORTERVILLE TO 24 MILES WEST OF SHERMAN...MOVING EAST AT 50 MPH.
QUARTER SIZE HAIL...AND DESTRUCTIVE WINDS IN EXCESS OF 70 MPH ARE
EXPECTED WITH THESE STORMS.

LOCATIONS IMPACTED INCLUDE ARCADIA...ARMA...BAXTER SPRINGS...
BEULAH...BRAZILTON...BRONSON...CARONA...CHEROKEE...CHICOPEE...
COLUMBUS...CRESTLINE...CROWEBURG...DEVON...ENGLEVALE...FARLINGTON...
FAULKNER...FORT SCOTT...FRANKLIN...FRONTENAC...FULTON...GALENA...
GARLAND...GIRARD...GREENBUSH...HALLOWELL...HAMMOND...HARDING...
HEPLER...HIATTVILLE...LAWTON...LONE OAK...LOWELL...MAPLETON...
MARMATON...MCCUNE...MELROSE...MULBERRY...NEUTRAL...OPOLIS...PAWNEE
STATION...PETERSBURG...PITTSBURG...POLK...PORTERVILLE...REDFIELD...
RINGO...RIVERTON...ROSELAND...SCAMMON...SHERMAN...SHERWIN...
SKIDMORE...STIPPVILLE...UNIONTOWN...WALNUT...WEIR...WEST MINERAL...
XENIA AND YALE.

PEOPLE IN BOURBON...CHEROKEE AND CRAWFORD COUNTIES...INCLUDING
WALNUT...MCCUNE...HEPLER...WEST MINERAL...CARONA...GIRARD...
COLUMBUS...SCAMMON...CHEROKEE...WEIR...ENGLEVALE...BAXTER SPRINGS...
PITTSBURG...ARMA...FRONTENAC...GALENA...ARCADIA AND MULBERRY...SHOULD
MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR POSSIBLE WARNINGS
AND BE PREPARED TO TAKE APPROPRIATE ACTION SHOULD SEVERE WEATHER
THREATEN.

THESE STORMS ARE PRODUCING NEARLY CONTINUOUS CLOUD TO GROUND
LIGHTNING. SEEK SHELTER INDOORS IMMEDIATELY AND STAY AWAY FROM
WINDOWS.

HEAVY RAINS MAY QUICKLY FLOOD LOW LYING AREAS SUCH AS CREEKS...
DITCHES AND UNDERPASSES. AVOID THESE AREAS AND DO NOT CROSS FLOODED
ROADS AS AUTOMOBILES CAN QUICKLY STALL.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 400 AM CDT
TUESDAY MORNING FOR SOUTHEAST KANSAS AND SOUTHWESTERN MISSOURI.

LAT...LON 3804 9509 3807 9463 3702 9461 3700 9507
      3758 9510
TIME...MOT...LOC 0523Z 271DEG 48KT 3774 9544 3724 9543

GRIFFIN
Special weather statement, Aug 6, 12:04 AM CST, 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
104 AM CDT TUE AUG 6 2013

MOZ082-060645-
TEXAS MO-
104 AM CDT TUE AUG 6 2013

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN TEXAS COUNTY UNTIL 145
AM CDT...

AT 100 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR HAZELTON...OR 13 MILES NORTH OF HOUSTON...
MOVING EAST AT 20 MPH. NICKEL SIZE HAIL IS EXPECTED WITH THIS STORM.

THIS STORM IS PRODUCING TORRENTIAL RAINFALL AND NEARLY CONTINUOUS
CLOUD TO GROUND LIGHTNING. SEEK SHELTER INDOORS IMMEDIATELY AND STAY
AWAY FROM WINDOWS.

LAT...LON 3734 9177 3741 9213 3759 9210 3760 9175
      3743 9176 3742 9174
TIME...MOT...LOC 0604Z 271DEG 17KT 3750 9200

FOSTER

The radar

The Pleasant Hill radar (KEAX), 110 km away, was scanning. The volume nearest the first event began at 06:31 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind, 1 flash flood. Local standard time, as filed.

Thunderstorm Wind, Bourbon

When
August 6, 12:30 AM CST
Where
Bourbon County, Devon
Measured
60 kt (69 mph) estimated gust
Reported by
Emergency Manager
Coordinates
37.920, -94.820

Several large limbs were blown down in Devon along with 1.96 inches of rainfall was measured in about an hour.

Flash Flood, Bourbon

When
August 9, 7:00 AM CST to 9:00 AM CST
Where
Bourbon County, 1.29 mi ENE of Harding to 0.96 mi NE of Harding
Cause
Heavy Rain
Reported by
Fire Department/Rescue
Coordinates
38.010, -94.800

Highway 31 was flooded between Fulton and Mapleton.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2013Every state in 2013This day in weather historyWarnings in Kansas, August 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 461637, 461636.